Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 151, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 5, 2006, 11:03 PM CDT for Lyon County, Minnesota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2006, 11:03 PM CDT (04:03 UTC)
- Expired
- Aug 5, 2006, 11:45 PM CDT
- In force
- 42 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Lyon County, MN
The radar
The Sioux Falls radar (KFSD), 130 km from the middle of the area, began a volume at 04:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 4.1 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1197 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 851 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 060403 SVRFSD MNC083-060445- /O.NEW.KFSD.SV.W.0151.060806T0403Z-060806T0445Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1103 PM CDT SAT AUG 5 2006 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LYON COUNTY IN SOUTHWEST MINNESOTA * UNTIL 1145 PM CDT * AT 1103 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR GHENT...OR ABOUT NEAR MARSHALL...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MARSHALL AROUND 1110 PM CDT... COTTONWOOD AROUND 1125 PM CDT... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4457 9601 4439 9599 4440 9531 4464 9534 $$ RSR
2 follow-up statements
000 WWUS53 KFSD 060423 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1122 PM CDT SAT AUG 5 2006 MNC083-060445- /O.CON.KFSD.SV.W.0151.000000T0000Z-060806T0445Z/ LYON MN- 1122 PM CDT SAT AUG 5 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT FOR LYON COUNTY... AT 1122 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 14 MILES NORTHEAST OF MARSHALL TO 6 MILES SOUTHWEST OF GHENT...OR ALONG A LINE EXTENDING FROM 14 MILES NORTHEAST OF MARSHALL TO 10 MILES WEST OF MARSHALL...MOVING EAST AT 25 MPH. SEVERE THUNDERSTORMS WILL BE NEAR... MARSHALL AROUND 1140 PM CDT... IN ADDITION...VERY HEAVY RAINS WILL CAUSE PONDING OF WATER. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4457 9601 4439 9599 4440 9531 4464 9534 $$ RSR
000 WWUS53 KFSD 060446 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1144 PM CDT SAT AUG 5 2006 MNC083-060454- /O.EXP.KFSD.SV.W.0151.000000T0000Z-060806T0445Z/ LYON MN- 1144 PM CDT SAT AUG 5 2006 ...THE SEVERE THUNDERSTORM WARNING FOR LYON COUNTY EXPIRES AT 1145 PM CDT... THE STORM IS NO LONGER SEVERE. HOWEVER...VERY HEAVY RAINS WILL CAUSE PONDING OF WATER NORTH OF MARSHALL THROUGH 1 AM CDT. LAT...LON 4457 9601 4439 9599 4440 9531 4464 9534 $$ RSR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 9:15 PM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, Aug 5, 9:15 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 915 PM CDT SAT AUG 5 2006 .DISCUSSION... CDFNT RATHER SLOW MOVG TO SE NOW FM SE OF ABR TO SE OF PIR. AS PER PREV DISC...TIMING IS A BIG ISSUE TNGT AS NRN STREAM DYNAMICS TRY TO HOOK UP WITH CDFNT. BIG DISCONNECT BTWN SCT SVR TSTMS IN NRN MN AND LN OF TSTMS REDVLPG FM NWRN IA TO ERN NE ATTM. SHOULD BE SOME RECOVERY OF CONVERGENCE IN BTWN AFT MIDN ENUF TO KEEP DECENT CHC TSTMS WITH BEST CHC FM SWRN MN TO NWRN IA. IN THE MEANTIME...LOTS OF LOW LVL MOISTURE GOING TO WASTE WHICH MAY MANIFEST ITSELF IN AREAS OF FOG LATE WITH FAIRLY WEAK WIND GRADIENT. MAY UP LOWS SOME TNGT WITH LACK OF ADVECTION BEHIND FNT. RSR && .PREV DISCUSSION... MAIN PROBLEM FOR TONIGHT IS WHEN TRW WL DEVELOP. CURRENTLY SOME ACCAS ABOVE CAP DEVELOPING IN SWRN CWA AND SPREADING. MID LEVEL CAP OF +13 DEG C REMAINS IN PLACE ACRS CWA THRU 00Z BEFORE COOLING FM THE NW. SO IT MAY BE HARD TO GET ANY SFC BASED TRW GOING ACRS CWA UNTIL AFT 00Z...UNLESS ENUF HEATING OCCURS FURTHER ACRS SWRN CWA. RIGHT NOW CLOUDS OVR SWRN CWA HAS KEPT TEMPS IN THE 80S TO LOWER 90S ACRS THE W. SINCE IM NOT SURE IF CAP WL BREAK OR NOT...WL NEED TO KEEP CHC IN ERLY EVE ACRS WRN AND NRN CWA...AND THEN INCREASE POPS ACRS ERN CWA AFT 02Z AS COOLER MID LEVEL AIR MOVES IN FM THE NW. CUD BE QUIET INTO ERLY EVE...AND THEN TRW FIRE UP FAIRLY QUICKLY AS COOLING IN THE MID LEVELS OCCUR. POT STILL EXISTS FOR SVR WX ACRS ERN CWA...ESPEC IN SW MN AFT 00Z. MODELS NOW BACK TO THE SLOWER PROGESSION OF COLD FRONT SOUTHWARD...MORE IN LINE WITH SOLUTIONS OF A FEW DAYS AGO. FRONT SHOULD MAKE IT THROUGH ALL BUT THE FAR SRN PORTIONS OF THE CWA BY TOMORROW MORNING. ALONG THE FRONT CONVECTION WILL AGAIN DEVELOP TOMORROW EVENING...BUT AT THAT POINT SHOULD BE IN CNTRL IOWA AND NEBRASKA. VERY NICE COUPLE OF DAYS COMING UP WITH LOWER RELATIVE HUMIDITIES...ABUNDANT SUN SHINE...AND HIGHS MOSTLY IN THE 80S. SOUTHERLY RETURN FLOW WILL BE SLOWER THAN PREVIOUSLY ANTICIPATED BY 12 TO 24 HOURS. WARM FRONT TO MOVE NORTHWARD ACROSS THE AREA ON TUE. ISENTROPIC FORCING WITH WARM FRONT SHOULD BE ENOUGH TO DEVELOP SOME THUNDERSTORMS OR AT LEAST AN ABUNDANCE OF ACCAS. THROUGH THE EXTENDED...RATHER STAGNANT SYNOPTIC PATTERN...WITH BROAD UPPER RIDGE OVER THE CENTRAL CONUS EXTENDING WELL N INTO CANADA...WITH PRESISTENT UPPER TROUGH FOR THE NE AND NW CONUS. DEWPOINTS WILL GENERALLY BE IN THE 60S AS GULF OF MEXICO WILL REMAIN OPEN WITH SOUTHERLY FLOW EXTENDING INTO THE NRN PLAINS. PROGESSIVE S/WV PATTERN WITH AMPLE LOW LEVEL MOISTURE WILL BRING A CHANCE OF STORMS TO PARTS OF THE NRN PLNS ON A DAILY BASIS...HOWEVER BEST CHANCES SHOULD BE WELL NORTH OF THE CWA WITH WEAKER CAP. OVERALL...THE CHANCES FOR PRECIPITATION IS A BIT DIFFICULT TO DERTERMINE...WITH THE TIMING AND PLACEMENT OF DISTURBANCES IN QUESTION...AS WELL AS SURFACE BOUNDARIES. GENERALLY...HIGHS WILL BE IN THE 80S EAST TO 90S WEST WITH LOWS IN THE 60S. && .FSD WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. NE...NONE. SD...NONE. && LIEBL
Hazardous weather outlook, Aug 5, 2:45 PM CDT, 8 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 245 PM CDT SAT AUG 05 2006 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 245 PM CDT SAT AUG 05 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL DEVELOP BY LATE AFTERNOON WEST OF THE JAMES RIVER AS A COLD FRONT APPROACHES FROM THE WEST. THESE SCATTERED THUNDERSTORMS WILL SPREAD ACROSS THE REST OF THE AREA DURING THE EVENING AND OVERNIGHT HOURS. SOME OF THE STORMS COULD BECOME SEVERE AND PRODUCE HAIL UP TO GOLF BALL SIZE AND WIND GUSTS TO 70 MPH. A FEW TORNADOES ARE ALSO POSSIBLE MAINLY ACROSS SOUTHWEST MINNESOTA DURING THE EVENING. FIRE DANGER... THE FIRE DANGER IS EXPECTED TO REACH THE VERY HIGH CATEGORY THIS AFTERNOON FROM CHAMBERLAIN TO GREGORY SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS MAY DEVELOP MONDAY AFTERNOON OR MONDAY NIGHT AS A WEAK WARM FRONT DEVELOPS OVER THE AREA. AT THIS TIME SEVERE STORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM WEST OF INTERSTATE 29 AND AFTER 7 PM EAST OF INTERSTATE 29. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Aug 5, 6:13 PM CDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
613 PM CDT SAT AUG 05 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL AVON 43.01N 98.06W
08/05/2006 E1.50 INCH BON HOMME SD TRAINED SPOTTER
HAIL COVERED GROUND
&&
SCHUMACHERLocal storm report, Aug 5, 7:51 PM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
751 PM CDT SAT AUG 05 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND GST YANKTON 42.89N 97.39W
08/05/2006 M58 MPH YANKTON SD AWOS
&&
SCHUMACHERNearby
Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.